Alert archive / Kentucky / Tornado Warnings in 1997

Tornado Warning 12, NWS Jackson, KY

June 13, 1997Bell County, Kentucky

NWS Jackson, KY issued this tornado warning at Jun 13, 1997, 6:58 PM EDT for Bell County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 6:58 PM EDT (22:58 UTC)
Expired
Jun 13, 1997, 7:30 PM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Bell County, KY

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 132259
TORJKL
KYC013-132330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
658 PM EDT FRI JUN 13 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 730 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...BELL
 
AT 655 PM EDT A SPOTTER REPORTED A TORNADO JUST WEST OF MIDDLESBORO
MOVING EAST.
 
PEOPLE IN MIDDLESBORO ARE IN THE PROJECTED PATH OF THE TORNADO
AND SHOULD TAKE SHELTER IMMEDIATELY.  MOVE INSIDE A STORM CELLAR...
A BASEMENT...OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOUSE.

SBH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:21 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 2:21 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EDT FRI JUN 13 1997

WE HAVE A RATHER UNSTABLE AIRMASS THIS AFTERNOON AND A FEW SHRA/TSRA
HAVE BEGUN TO DEVELOP...MAINLY N AND W OF THE CWA. OROGRAPHY WILL
CONTINUE TO AID IN SCT TSRA FOR THE REST OF THE PM.

FOR TONITE THE MCS HEADING OUT OF IL AND INTO WRN KY WILL DIRECTLY
IMPACT OUR WEATHER. ETA/AVN/NGM ALL IN GOOD AGREEMENT IN BRINGING VORT
MAX INTO WRN KY BY 12Z THEN INTO WRN NC BY 00Z SUNDAY. SATELLITE AND
RADAR LOOPS WOULD BRING THE MCS INTO THE CWA LATER TONITE...WITH BEST
MODEL UVM AROUND 12Z. LIKELY...MAYBE EVEN CAT POPS ARE IN ORDER. SOME
POTENTIAL FOR SVR PER WW#418 JUST TO OUR WEST BUT BELIEVE BIGGEST
THREAT WILL BE HVY RAIN. WOULD HIGHLIGHT THIS IN THE ZONES.

SAT AM STARTS OUT WET AND SOMEWHAT STORMY AS FRONT/SFC WAVE SLIDES
THRU. DON/T EXPECT A LOT OF CLRG UNTIL LATER IN THE AFTERNOON. MAINLY
CLDY ALL DAY SRN TIER. SHRA/TSRA MAINLY IN THE MORNING...STILL LIKELY
POPS NEEDED TO COVER THIS.

WELCOME CLRG SAT NITE. WOULD EXPECT TO SEE VALLEY FOG FORMATION WITH
THE EXPECTED RECENT RAIN AND LITE WINDS. ETA/NGM ADVERTISE MEAN RH
VALUES AOB 30 PERCENT FOR SUNDAY. HAVEN/T SEEN THAT IN A WHILE!
STRAIGXHT SUNNY OUGHT TO WORK AS CURU MACRO ON PCGRIDDS SUGG NOT MUCH
CU DEVELOPMENT.

FWC GUIDANCE LOOKS APPEALING AND WOULDN/T STRAY TOO FAR.

JKL  64/74/57/81  8600
LOZ  64/74/56/82  8600

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:36 PM EDTSevere Thunderstorm WarningJKLEstill, Lee34 min
Jun 13, 4:54 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe51 min
Jun 13, 5:04 PM EDTFlash Flood WarningJKLEstill, Lee, Wolfe4 hr
Jun 13, 5:17 PM EDTFlash Flood WarningJKLBreathitt4 hr
Jun 13, 5:38 PM EDTSevere Thunderstorm WarningJKLKnott32 min
Jun 13, 5:56 PM EDTFlash Flood WarningJKLJackson, Rockcastle3 hr
Jun 13, 6:02 PM EDTSevere Thunderstorm WarningJKLLetcher, Perry48 min
Jun 13, 6:10 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Pike45 min
Jun 13, 6:29 PM EDTFlash Flood WarningJKLClay, Laurel3 hr
Jun 13, 6:29 PM EDTFlash Flood WarningJKLPulaski3 hr
Jun 13, 6:30 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley30 min
Jun 13, 6:33 PM EDTFlash Flood WarningJKLClay, Laurel3 hr
Jun 13, 6:33 PM EDTFlash Flood WarningJKLPulaski3 hr
Jun 13, 6:56 PM EDTSevere Thunderstorm WarningJKLBell, Knox34 min
Jun 13, 7:07 PM EDTSevere Thunderstorm WarningJKLHarlan48 min

Nearby

Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.